Alert archive / Washington / Heavy Snow Warnings in 2006

Heavy Snow Warning 4, NWS Spokane, WA

January 27, 20067 counties in Washington; 6 counties in Idaho

NWS Spokane, WA issued this heavy snow warning at Jan 27, 2006, 3:39 PM PST for 7 counties in Washington; 6 counties in Idaho. It took effect at Jan 27, 2006, 10:00 PM PST. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 27, 2006, 3:39 PM PST (23:39 UTC)
In effect from
Jan 27, 2006, 10:00 PM PST
Expired
Jan 28, 2006, 2:47 PM PST
In force
17 hr
Issued by
NWS Spokane, WA

Counties Benewah County, ID, Bonner County, ID, Boundary County, ID, Kootenai County, ID, Latah County, ID, Shoshone County, ID, Douglas County, WA, Ferry County, WA, Grant County, WA, Okanogan County, WA, Pend Oreille County, WA, Spokane County, WA, Stevens County, WA

The radar

The Spokane radar (KOTX), 24 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this heavy snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this heavy snow warning went out at Jan 27, 2:42 PM PST, 57 minutes earlier.

Area forecast discussion, Jan 27, 2:42 PM PST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
242 PM PST FRI JAN 27 2006

.SYNOPSIS...A SERIES OF STORM SYSTEMS WILL MOVE THROUGH THE INLAND
NORTHWEST BRINGING MORE UNSETTLED WEATHER TO THE REGION THROUGH
EARLY NEXT WEEK.

&&

.DISCUSSION...
TONIGHT THROUGH SATURDAY NIGHT...THE UPPER LEVEL TROUGH THAT MOVED
THROUGH THE INLAND NORTHWEST EARLY THIS MORNING CONTINUES TO MOVE
EASTWARD. SCATTERED RAIN/SNOW SHOWERS ARE STILL OCCURRING ACROSS
EXTREME EASTERN WASHINGTON AND NORTH IDAHO THIS AFTERNOON. THIS
TROUGH WILL EXIT THE REGION LATER THIS EVENING AND THE SHOWERS
WILL BEGIN TO DISSIPATE. A WARM FRONT ASSOCIATED WITH A STRONG LOW
PRESSURE SYSTEM IN THE GULF OF ALASKA WILL CROSS THE CASCADES THIS
EVENING AND MAY PRODUCE SOME LIGHT RAIN AND SNOW ACROSS THE AREA.
HOWEVER...THE MAIN PRECIPITATION WITH THIS SYSTEM WILL BE WITH THE
COLD FRONT WHICH CROSSES THE CASCADES LATE TONIGHT AND EARLY
SATURDAY MORNING AND MOVES ACROSS EASTERN WASHINGTON AND NORTH
IDAHO DURING THE DAY SATURDAY. THIS SYSTEM APPEARS TO HAVE A LOT
OF MOISTURE WITH IT AND WILL UPGRADE THE WATCHES FOR THE MOUNTAINS
TO HEAVY SNOW WARNINGS. THE EAST SLOPES ARE STILL EXPECTED TO SEE
GOOD SNOWS AND WILL CONTINUE THE SNOW ADVISORY THERE. ELSEWHERE...SNOW
LEVELS WILL BE A DECIDING FACTOR IN HOW MUCH SNOW ACCUMULATES AT
THE LOWER ELEVATIONS. MOST OF THE MAJOR CITIES WILL SEE RAIN MIXED
WITH SNOW WITH LITTLE ACCUMULATIONS...BUT OUTLYING AREAS AND THE
SURROUNDING HIGHER TERRAIN WILL SEE A FEW INCHES AND HAVE ISSUED
SNOW ADVISORIES FOR MANY LOCATIONS. CC

SUNDAY THROUGH MONDAY...ON SUNDAY A FLAT AND SHORT LIVED RIDGE
WILL CROSS THE REGION ALOFT WITH A SURFACE HIGH PRESSURE RIDGE
BUILDING OVER IDAHO AT LEAST DURING THE MORNING. THIS SHOULD
PROVIDE A MAINLY BENIGN WEATHER DAY EXCEPT FOR LINGERING MOUNTAIN
SNOW SHOWERS OVER THE PANHANDLE. THE NEXT STORM SYSTEM WILL BE
VERY CLOSE BEHIND AND MAY BEGIN IMPACTING THE WESTERN ZONES LATE
IN THE AFTERNOON FOR AN INCREASED CHANCE OF MOUNTAIN SNOW IN THE
CASCADES AND LOWER ELEVATION RAIN OR SNOW IN THE DEEP BASIN
CASCADES LEE ZONES. THIS NEXT STORM SYSTEM WILL CONSIST OF A DEEP
AND FAVORABLY ORIENTED PRECIPITABLE WATER FETCH ENHANCING OVER A
STRONG WARM FRONT. MOISTURE WILL BE MORE THAN ADEQUATE WITH STRONG
ISENTROPIC LIFT OVER THE EASTERN HALF OF THE FORECAST AREA...AND A
GOOD LOW LEVEL UPSLOPE WIND COMPONENT INTO THE CASCADES IN THE
WESTERN ZONES. HIGH CONFIDENCE OF A MODERATE TO HEAVY
PRECIPITATION EVENT SUNDAY NIGHT OVER ALMOST ALL OF THE REGION.
SNOW LEVELS WILL BEGIN NEAR THE SURFACE AT ALL LOCATIONS BUT
ROCKET UP TO NEAR 5000 FEET AS THE WARM FRONT SWINGS THROUGH FROM
SOUTH TO NORTH DURING THE NIGHT. WHILE MINOR LOW ELEVATION SNOW
ACCUMULATIONS ARE POSSIBLE DURING THE FIRST FEW HOURS...THIS WILL
PRIMARILY BE A VALLEY RAIN AND MOUNTAIN SNOW EVENT. THE MAIN
THREAT WITH THIS SYSTEM IS THE POTENTIAL FOR STRONG WINDS IN THE
WARM SECTOR LATE SUNDAY NIGHT AND MONDAY. WHILE MODEL FORECAST
GRADIENTS DO NOT SUPPORT SUSTAINED WINDS ABOVE 20 TO LOCALLY 30
MPH...VERY STRONG WINDS A FEW HUNDRED OR A THOUSAND FEET ALOFT MAY
MIX DOWN TO THE SURFACE FROM TIME TO TIME PRODUCING POTENTIALLY
DAMAGING WIND GUSTS. CURRENT GFS SUGGESTS THIS THREAT WILL
MANIFEST ITSELF OVER THE EASTERN THIRD OF THE FORECAST AREA MAINLY
MONDAY MORNING PRIOR TO THE COLD FRONT PASSAGE. WHILE THE
POSSIBILITY OF MOUNTAIN SNOW HIGHLIGHTS WITH THIS STORM EXISTS...A
WIND ADVISORY FOR MUCH OF THE EASTERN FORECAST AREA WITH A
POSSIBLE A HIGH WIND WARNING ARE THE POTENTIAL HIGHLIGHTS FOR THE
WEEKEND FORECASTERS TO CONSIDER CLOSELY.

VERY GOOD MIXING IN THE WARM SECTOR WILL LEAD TO ADIABATIC WARMING
TO EARLY HIGH TEMPERATURES WELL ABOVE AVERAGE ON MONDAY. MONDAY
AFTERNOON A COLD FRONT PASSAGE WILL SHIFT WINDS TO THE SOUTHWEST
AND STABILIZE OR COOL THE AIR MASS A BIT AS THE AFTERNOON WEARS
ON. /FUGAZZI

MONDAY NIGHT THROUGH FRIDAY...AREA WILL REMAIN IN THE STORM TRACK
THROUGH THE PERIOD WITH ONE STORM ON THE WAY OUT AND ANOTHER
MOVING THROUGH. LOW AMPLITUDE... FAST FLOW TROUGH WILL PUSH
THROUGH MONDAY NIGHT WITH PRECIP ENDING FOR THE VALLEY LOCATIONS
AND PERSISTING THROUGH TUESDAY MORNING IN THE MOUNTAINS. SNOW
LEVELS WILL REMAIN IN THE 2K TO 4K RANGE AND TEMPS WILL BE
SLIGHTLY ABOVE AVERAGE. NEXT SYSTEM MOVES IN RAPIDLY BRINGING A
STRONG WARM ADVECTION PATTERN AND WIDESPREAD PRECIP TO THE AREA
TUESDAY NIGHT. THE POST FRONTAL ZONAL FLOW ON WEDNESDAY WILL SHIFT
THE PRECIP FOCUS TO THE UPSLOPE AREAS OF NORTHEAST WASHINGTON AND
THE ID PANHANDLE. ANOTHER CYCLE WITH A WEAKER SYSTEM IS FORECAST
FOR THURSDAY NIGHT. TIMING AND INTENSITY AT THESE TIME RANGES IS
SUSPECT SO THE FORECAST IS GENERAL IN NATURE. TEMPS ARE EXPECTED TO
REMAIN SLIGHTLY ABOVE NORMAL THROUGH THE WEEK... WITH NO BIG WARM
UPS OR COOL DOWNS. JL

&&

.AVIATION...A MARGINALLY UNSTABLE POST FRONT ATMOSPHERE WILL PRODUCE
CONTINUING MVFR AND LOCAL IFR CIGS AND VISIBILITIES OVER THE
MOUNTAINOUS ROUTES TODAY. BASIN ROUTES WILL IMPROVE TO MAINLY VFR
CONDITIONS WITH ISOLATED MVFR CEILING RAIN AND SNOW SHOWERS MAINLY
OVER THE EASTERN COLUMBIA BASIN. AFTER 06Z IN THE WEST AND AFTER
12Z IN THE EAST CONDITIONS WILL DETERIORATE INTO WIDESPREAD IFR
CEILINGS AND VIS AS THE NEXT WARM FRONT SYSTEM BRINGS SNOW TO THE
REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        30  36  30  38  33  49 /  50  80  30  20  80  70
COEUR DALENE  30  37  30  37  33  47 /  50  80  50  20  80  70
PULLMAN        32  39  32  39  37  51 /  50  80  30  20  70  50
LEWISTON       33  45  36  42  37  54 /  50  60  30  20  40  40
COLVILLE       28  35  30  37  31  42 /  50 100  30  20  80  80
SANDPOINT      29  36  29  38  32  45 /  50 100  70  20  80  80
KELLOGG        31  37  32  38  33  45 /  50  80  70  20  80  80
MOSES LAKE     32  42  33  39  34  49 /  50  70  20  30  70  30
WENATCHEE      31  34  32  35  31  44 /  60  80  20  40  80  40
OMAK           30  34  32  35  32  43 /  60  80  20  40  80  50

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...HEAVY SNOW WARNING FROM 8 AM SATURDAY TO 4 AM SUNDAY FOR
       NORTHERN PANHANDLE...CENTRAL PANHANDLE MOUNTAINS.
     SNOW ADVISORY FROM 6 AM TO 6 PM SATURDAY FOR COEUR DALENE AREA...
       IDAHO PALOUSE.
WA...SNOW ADVISORY FROM 6 AM TO 6 PM SATURDAY FOR WASHINGTON PALOUSE...
       SPOKANE AREA.
     HEAVY SNOW WARNING FROM 8 AM SATURDAY TO 4 AM SUNDAY FOR
       NORTHEAST MOUNTAINS.
     SNOW ADVISORY FROM 10 PM FRIDAY TO 2 PM SATURDAY FOR OKANOGAN
       HIGHLANDS...WENATCHEE AREA...OKANOGAN VALLEY.
     SNOW ADVISORY FROM 10 PM FRIDAY TO 4 PM SATURDAY FOR EAST SLOPES
       NORTHERN CASCADES.
     HEAVY SNOW WARNING FROM 10 PM FRIDAY TO 2 PM SATURDAY FOR
       WATERVILLE PLATEAU.
&&
Hazardous weather outlook, Jan 27, 5:58 AM PST, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
558 AM PST FRI JAN 27 2006

IDZ001-004-WAZ037-038-042-043-281400-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...ST. MARIES...KELLOGG...PINEHURST...OSBURN...
WALLACE...MULLAN...COLVILLE...DEER PARK...CHEWELAH...NEWPORT...
KETTLE FALLS...REPUBLIC...INCHELIUM...LEAVENWORTH...MAZAMA...
TWISP...WINTHROP...OMAK...OKANOGAN...BREWSTER...BRIDGEPORT...
OROVILLE
558 AM PST FRI JAN 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
   WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH
     SATURDAY AFTERNOON FOR OKANOGAN HIGHLANDS...OKANOGAN VALLEY
   SNOW ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 PM PST
     SATURDAY FOR EAST SLOPES NORTH CASCADES
   WINTER STORM WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
     LATE SATURDAY NIGHT FOR NORTH IDAHO PANHANDLE...NORTHEAST
     MOUNTAINS
   WINTER STORM WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
     LATE SATURDAY NIGHT FOR CENTRAL PANHANDLE MOUNTAINS

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   SEAWSWOTX  /WWUS46 KOTX/

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A MOIST PACIFIC STORM WILL MOVE THROUGH THE CASCADES OVERNIGHT AND
THEN SPREAD ACROSS THE REMAINDER OF EASTERN WASHINGTON AND NORTH
IDAHO ON SATURDAY. THIS STORM COULD BRING SIGNIFICANT SNOWS TO
VALLEYS WITH ACCUMULATIONS OF 3 TO 7 INCHES POSSIBLE. HEAVIER
AMOUNTS ARE EXPECTED OVER THE MOUNTAINS.

ANOTHER STORM COULD MOVE INTO THE AREA LATE SUNDAY AND MONDAY
RESULTING IN ANOTHER BOUT OF SIGNIFICANT SNOWFALL FOR MOST
LOCATIONS.

IDZ002-003-026-027-WAZ031>036-041-044-281400-
COEUR DALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...COEUR DALENE...POST FALLS...HAYDEN...
MOSCOW...LEWISTON...KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...
ANATONE...PEOLA...CLARKSTON...PULLMAN...MOSES LAKE...EPHRATA...
OTHELLO...QUINCY...RITZVILLE...COULEE DAM...ODESSA...
ELECTRIC CITY...WILBUR...GRAND COULEE...COULEE CITY...SPOKANE...
WENATCHEE...WATERVILLE...MANSFIELD
558 AM PST FRI JAN 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A MOIST PACIFIC STORM WILL MOVE INTO THE AREA ON SATURDAY. THIS
STORM WILL LIKELY PRODUCE ANYWEHRE FROM 1 TO 2 INCHES OF SNOW
ACROSS MUCH OF THE COLUMBIA BASIN...THE SPOKANE/COEUR DALENE AREA...AND
THE PALOUSE. ANOTHER WINTER STORM IS EXPECTED TO PRODUCE MORE SNOW
LATE SUNDAY AND MONDAY.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 27, 3:53 AM PSTSnow AdvisoryOTXChelan, Douglas, Ferry, Lincoln, Okanogan, Spokane and 1 more32 hr
Jan 27, 3:53 AM PSTWinter Storm WatchOTXDouglas, Ferry, Okanogan, Pend Oreille, Spokane, Stevens9 days

Nearby

Heavy Snow Warnings in Washington, 2006Heavy Snow Warnings in Idaho, 2006Every heavy snow warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.